Ulceration and stricture of the right dorsal colon after phenylbutazone administration in four horses
Hough, M.E., Steel, C.M., Bolton, J.R. and Yovich, J.V. (1999) Ulceration and stricture of the right dorsal colon after phenylbutazone administration in four horses. Australian Veterinary Journal, 77 (12). pp. 785-788.
*Subscription may be required
Four cases of ulceration and stricture of the right dorsal colon were encountered. Ulceration of the right dorsal colon is generally associated with nonsteroidal anti-inflammatory drug (NSAID) toxicosis but there are few reports of stricture following ulceration. All four horses had recent phenylbutazone use: three had been given doses well in excess of the recommended dose and in one the dose was marginally above those recommended but was combined with administration of other NSAIDs. All four horses presented with intermittent low-grade colic, weight loss and ventral oedema. Diarrhoea was also seen in three of them. All had hypoproteinaemia due to severe hypoalbuminaemia, and hyperfibrinogenaemia. Hypoalbuminaemia was less severe in one horse and this horse was successfully managed medically. Two cases were definitively diagnosed at exploratory celiotomy and two at necropsy. Exploratory celiotomy was performed in two horses: one was euthanased at surgery and one was managed successfully with medical treatment and remained normal 1 year after surgery. Medical management included feeding of a low-roughage pelleted ration, corn oil, psyllium mucilloid, and discontinuation of NSAID administration.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||School of Veterinary and Biomedical Sciences|
|Item Control Page|